Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 197, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 6, 2004, 1:08 AM CDT for Crane County, Ward County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2004, 1:08 AM CDT (06:08 UTC)
- Expired
- Oct 6, 2004, 6:15 AM CDT
- In force
- 5 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Crane County, TX, Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1149 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 060611
FFWMAF
TXC103-475-061115-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
108 AM CDT WED OCT 6 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WARD COUNTY IN WEST TEXAS
CRANE COUNTY IN WEST TEXAS
* UNTIL 615 AM CDT
* AT 106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
A COMPLEX OF THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING
ACROSS THE WARD COUNTY. THESE THUNDERSTORMS WERE PRODUCING
RAINFALL AT A RATE OF 1 TO 1 1/2 INCHES PER HOUR. THIS ACTIVITY
WAS MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
WICKETT...
MONAHANS...
PYOTE..
THE MONAHANS SANDHILLS STATE PARK...
CRANE...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3139 10303 3137 10315 3139 10322 3143 10326
3145 10347 3158 10351 3160 10349 3164 10356
3164 10230 3109 10231 3109 10238
$$2 follow-up statements
000
WGUS74 KMAF 060700
FFSMAF
TXC103-475-061115-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
154 AM CDT WED OCT 6 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 615 AM CDT FOR CRANE AND
WARD COUNTIES...
AT 150 AM CDT...THE PUBLIC REPORTED A FLASH FLOODING OCCURRING IN
THE CITY OF MONAHANS AS WELL AS SOUTH OF THE CITY. WATER OVER ALL
CITY STREETS WAS AT LEAST 6 INCHES DEEP...AND SOME AREAS HAD WATER
UP TO 18 INCHES DEEP. ALSO AT THE INTERSECTION OF FM 1776 AND STATE
HIGHWAY 18 SOUTH OF MONAHANS...THREE FEET OF WATER WAS COVERING THE
ROAD. MODERATE RAIN CONTINUED TO FALL IN WARD COUNTY WHILE THE
HEAVY RAIN HAS NOW MOVED INTO CRANE COUNTY. THESE THUNDERSTORMS
CONTINUE TO MOVE TO THE EAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THE THUNDERSTORM PRODUCING FLASH FLOODING
INCLUDE...TUBBS CORNER AND CRANE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3113 10241 3124 10246 3127 10259 3133 10266
3128 10275 3140 10301 3139 10317 3145 10326
3146 10345 3160 10347 3164 10352 3164 10230
3110 10231
$$000
WGUS74 KMAF 061121
FFSMAF
TXC103-475-061127-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 AM CDT WED OCT 6 2004
...FLASH FLOOD WARNINGS FOR CRANE AND WARD COUNTIES EXPIRED AT 615
AM CDT...
AT 615 AM CDT...LOCAL OFFICIALS IN CRANE AND WARD COUNTIES INDICATED
THAT EARLIER FLASH FLOODING ON AREA ROADWAYS AND HIGHWAYS HAD
SUBSIDED.
AT 618 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
LIGHT TO MODERATE RAINFALL MOVING OUT OF THE PREVIOUSLY WARNED AREA.
RUNOFF MAY CONTINUE TO RESULT IN MINOR FLOODING OF LOW LYING AREAS
FOR THE NEXT SEVERAL HOURS...BUT THE THREAT OF FLASH FLOODING HAD
ENDED.
LAT...LON 3113 10241 3124 10246 3127 10259 3133 10266
3128 10275 3140 10301 3139 10317 3145 10326
3146 10345 3160 10347 3164 10352 3164 10230
3110 10231
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 6:58 PM CDT, 6 hours 10 minutes earlier.
Area forecast discussion, Oct 5, 6:58 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 657 PM CDT TUE OCT 5 2004 .UPDATE... UPDATED TEXT AND GRAPHICS PRODUCTS FORTHCOMING TO REFLECT UPGRADE TO TORNADO WATCH 852. && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 70
Hazardous weather outlook, Oct 5, 2:45 PM CDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT TUE OCT 5 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 245 PM CDT (145 PM MDT) TUE OCT 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN NEW MEXICO AND WEST TEXAS TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FROM THESE THUNDERSTORMS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. DUE TO THE ABUNDANT MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THUNDERSTORMS AS WELL. SOUTHEASTERN NEW MEXICO...THE UPPER TRANS PECOS...AND THE PERMIAN BASIN WILL BE MOST LIKELY TO RECEIVE HEAVY RAINFALL...AND POSSIBLY FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL COUNTIES TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON WEDNESDAY. SEVERE WEATHER WILL BE POSSIBLE AGAIN WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. THESE THUNDERSTORMS MAY ALSO LEAD TO ADDITIONAL FLASH FLOODING ACROSS AREAS THAT RECEIVE HEAVY RAINFALL TONIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST WEATHER INFORMATION. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT. && .TECHNICAL DISCUSSION... A NUMBER OF FACTORS WILL CONTRIBUTE TO THE SEVERE WEATHER THREAT TONIGHT. VERTICAL SHEAR FROM 0 TO 6KM AGL WILL INCREASE TO THE 40KT TO 45KT RANGE AS AN UPPER LEVEL TROUGH APPROACHES. SHEAR OF THIS MAGNITUDE IS SUFFICIENT FOR ORGANIZED CONVECTION TO FORM WITH SUPERCELLS POSSIBLE. THE HIGHEST VALUES OF SHEAR WILL BE LOCATED OVER SOUTHEASTERN NEW MEXICO...SO EXPECT THE BEST CHANCE FOR SEVERE WEATHER IN THIS AREA. THIS TROUGH WILL ALSO INCREASE LARGE-SCALE LIFT OVER THE AREA AS IT NEARS THE REGION. INSTABILITY HAS BEEN INCREASING THROUGHOUT THE DAY AS SUNSHINE HAS BEEN ABLE TO WARM THE BOUNDARY LAYER...AND DEWPOINTS REMAIN NEAR 60F DEGREES. LAPSE RATES GREATER THAN 7C/KM IN THE 700MB TO 500MB LAYER WILL ALSO CONTRIBUTE TO THE ATMOSPHERIC INSTABILITY.
In the hours before
Special weather statement, Oct 5, 10:47 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1047 PM CDT TUE OCT 5 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>081-258-060800- ANDREWS TX-BIG BEND AREA TX-BORDEN TX-CENTRAL LEA COUNTY NM-CRANE TX- DAVIS/APACHE MOUNTAINS AREA TX-DAWSON TX-ECTOR TX- EDDY COUNTY PLAINS NM-GAINES TX-GLASSCOCK TX-GUADALUPE MOUNTAINS TX- GUADALUPE MOUNTAINS OF EDDY COUNTY NM-HOWARD TX-LOVING TX- MARFA PLATEAU TX-MARTIN TX-MIDLAND TX-MITCHELL TX- NORTHERN LEA COUNTY NM-PECOS TX-PRESIDIO VALLEY TX-REAGAN TX- REEVES COUNTY AND UPPER TRANS PECOS TX-SCURRY TX- SOUTHERN LEA COUNTY NM-UPTON TX-VAN HORN AND HIGHWAY 54 CORRIDOR TX- WARD TX-WINKLER TX- INCLUDING THE CITIES OF...ALPINE...ANDREWS...ARTESIA...BAKERSFIELD... BIG LAKE...BIG SPRING...CARLSBAD...COLORADO CITY...CRANE... FORT DAVIS...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS...KERMIT... LAJITAS...LAMESA...LOVINGTON...MARATHON...MARFA...MCCAMEY... MENTONE...MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS... PINE SPRINGS...PRESIDIO...RANKIN...SEMINOLE...SHEFFIELD...SNYDER... STANTON...TATUM AND VAN HORN 1047 PM CDT TUE OCT 5 2004 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 300 AM CDT(200 AM MDT) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS...ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES... GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN... SCURRY...UPTON...WARD AND WINKLER. IN SOUTHWEST TEXAS...BREWSTER...CULBERSON...JEFF DAVIS...PECOS... PRESIDIO AND REEVES. IN SOUTHEAST NEW MEXICO...EDDY AND LEA. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITY OF ALPINE... ANDREWS...ARTESIA...BAKERSFIELD...BIG LAKE...BIG SPRING...CARLSBAD... COLORADO CITY...CRANE...FORT DAVIS...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS...KERMIT...LAJITAS...LAMESA...LOVINGTON...MARATHON... MARFA...MCCAMEY...MENTONE...MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...PINE SPRINGS...PRESIDIO...RANKIN...SEMINOLE... SHEFFIELD...SNYDER...STANTON...TATUM AND VAN HORN.
Local storm report, Oct 5, 11:47 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1147 PM CDT TUE OCT 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 25 SW CARLSBAD 32.15N 104.54W
10/05/2004 0.75 INCH EDDY NM TRAINED SPOTTER
7 MILES NORTH OF THE EDDY/CULBERSON COUNTY LINE.
0738 PM TORNADO 18 W PECOS 31.41N 103.80W
10/05/2004 REEVES TX BROADCAST MEDIA
BRIEF TOUCHDOWN.
0958 PM HAIL LOVINGTON 32.95N 103.35W
10/05/2004 0.50 INCH LEA NM OTHER FEDERAL
38 KNOT WIND AND HEAVY RAIN ACCOMPANIED MARBLE HAIL.
1005 PM HAIL 6 SE LOVINGTON 32.88N 103.28W
10/05/2004 0.88 INCH LEA NM LAW ENFORCEMENT
NICKEL HAIL BETWEEN HOBBS AND LOVINGTON AT 66 MILE MARKER
ON STATE HIGHWAY 18.
1105 PM HAIL MENTONE 31.71N 103.60W
10/05/2004 0.88 INCH LOVING TX TRAINED SPOTTER
HEAVY RAIN ACCOMPANIED HAIL.
&&
JPCThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 7:25 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 65 min |
| Oct 5, 7:34 PM CDT | Tornado Warning | MAF | Reeves | 56 min |
| Oct 5, 7:50 PM CDT | Tornado Warning | MAF | Culberson, Reeves | 40 min |
| Oct 5, 8:38 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 67 min |
| Oct 5, 9:17 PM CDT | Flash Flood Warning | MAF | Culberson | 4 hr |
| Oct 5, 9:35 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 40 min |
| Oct 5, 9:42 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 63 min |
| Oct 5, 10:16 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 59 min |
| Oct 5, 10:17 PM CDT | Severe Thunderstorm Warning | MAF | Loving | 58 min |
| Oct 5, 10:26 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 64 min |
| Oct 5, 10:36 PM CDT | Flash Flood Warning | MAF | Gaines | 4 hr |
| Oct 5, 11:11 PM CDT | Tornado Warning | MAF | Reeves | 64 min |
| Oct 5, 11:21 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 39 min |
| Oct 5, 11:35 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 55 min |
| Oct 5, 11:42 PM CDT | Flash Flood Warning | MAF | Winkler | 3 hr |
| Oct 5, 11:56 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 49 min |
| Oct 6, 12:05 AM CDT | Flash Flood Warning | MAF | Ector | 6 hr |
| Oct 6, 12:10 AM CDT | Flash Flood Warning | MAF | Dawson | 4 hr |
| Oct 6, 12:13 AM CDT | Flash Flood Warning | MAF | Andrews | 4 hr |
| Oct 6, 12:31 AM CDT | Severe Thunderstorm Warning | MAF | Ward | 59 min |
| Oct 6, 12:49 AM CDT | Flash Flood Warning | MAF | Midland | 4 hr |
| Oct 6, 1:33 AM CDT | Flash Flood Warning | MAF | Howard, Martin | 4 hr |
| Oct 6, 1:45 AM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 45 min |
| Oct 6, 1:52 AM CDT | Flash Flood Warning | MAF | Glasscock | 4 hr |
| Oct 6, 2:03 AM CDT | Flash Flood Warning | MAF | Mitchell, Scurry | 5 hr |
| Oct 6, 3:06 AM CDT | Flash Flood Warning | MAF | Pecos | 4 hr |
| Oct 6, 4:39 AM CDT | Flash Flood Warning | MAF | Terrell | 4 hr |
| Oct 6, 4:59 AM CDT | Flash Flood Warning | MAF | Midland | 4 hr |
| Oct 6, 6:44 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 61 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.